Alert archive / California / Wind Advisories in 2019

Wind Advisory 7, NWS Sacramento, CA

January 17, 2019

NWS Sacramento, CA issued this wind advisory at Jan 17, 2019, 1:45 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2019, 1:45 AM PST (09:45 UTC)
Expired
Jan 17, 2019, 10:01 AM PST
In force
8 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

937 
WWUS76 KSTO 170945
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
145 AM PST Thu Jan 17 2019

CAZ015-016-066-172000-
/O.CAN.KSTO.HW.W.0001.000000T0000Z-190117T2000Z/
/O.NEW.KSTO.WI.Y.0007.190117T0945Z-190117T2000Z/
Northern Sacramento Valley-Central Sacramento Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, and Paradise
145 AM PST Thu Jan 17 2019

...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Sacramento has issued a Wind
Advisory, which is in effect until noon PST today. The High Wind
Warning has been cancelled. 

* TIMING...Through this morning.

* WINDS...South winds 15 to 30 mph with gusts to 45 mph.

* IMPACTS...Power outages, downed trees, difficult driving 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 mph are expected.
Winds this strong can make driving difficult, especially for
small cars and high profile vehicles. Use extra caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ017>019-063-064-067-068-171045-
/O.CAN.KSTO.HW.W.0001.000000T0000Z-190117T2000Z/
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-Motherlode-
Western Plumas County/Lassen Park-
Including the cities of Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Alder Springs, Lakeport, Grass Valley, Jackson, Chester,
and Quincy
145 AM PST Thu Jan 17 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Sacramento has cancelled the High
Wind Warning. 

Gusty southerly winds of 15 to 25 mph will continue today.

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
1 follow-up statement
714 
WWUS76 KSTO 171801
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1001 AM PST Thu Jan 17 2019


CAZ015-016-066-171915-
/O.CAN.KSTO.WI.Y.0007.000000T0000Z-190117T2000Z/
Northern Sacramento Valley-Central Sacramento Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, and Paradise
1001 AM PST Thu Jan 17 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Sacramento has cancelled the Wind
Advisory. 

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Jan 16, 3:27 PM PST, 10 hours 18 minutes earlier.

Area forecast discussion, Jan 16, 3:27 PM PST, 10 hours 18 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
327 PM PST Wed Jan 16 2019

.SYNOPSIS...
Wet and windy weather is expected across the region through
Thursday with heavy snowfall in the mountains. A brief period of
dry weather is expected before precipitation chances return on the
weekend. A pattern change shifting to dry weather is expected for
next week.

&&

.DISCUSSION...
Impressive visible satellite presentation of the powerful Pacific
storm lurking offshore. With a central low pressure area below
975 mb, the attendant cold front has shown up well with deep,
moist convection approaching the Bay Area with a defined rope
cloud extending back to 150W. Warm advection ahead of the system
has kept the region overcast with a broad, stratiform band of
precipitation. Hourly rainfall rates have capped out at around
0.30 inches but should pick up later this afternoon and evening
as stronger ascent arrives with the cold front.

Given the character of the offshore convection in conjunction with
modest instability in the guidance, scattered thunderstorms are
possible across the region. Overall profiles are not conducive to
widespread convective activity, but some rumbles of thunder are
definitely possible. Locally higher rainfall rates would accompany
these cells, likely in the 0.50 to 1 inch range. This would pose
some risk to local burn scars if any such storm moves over these
regions. Otherwise, the larger-scale Valley concern are urban and
small stream flooding along with impacts from the 6 to 12 hour
period of high winds. Local gusts could reach 50 to 60 mph if any
of the 925-mb winds were able to mix down to the surface. Breezy
conditions will persist into Thursday although gusts should come
down considerably.

The other concern will be across the Sierra ranges where several
feet of snow is likely to fall during the next 24 to 36 hours.
Major impacts are anticipated over any roads crossing these
mountains so travel is not advised until conditions improve.
Strong moist, upslope flow in conjunction with vigorous ascent
from the trough itself will spread snowfall rates possibly
reaching 2 to 3 inches per hour at times. Near hurricane force
wind gusts added in will lead to blizzard/whiteout conditions
through Thursday. Once the system advances into the Central Great
Basin, steep lapse rates aloft will force instability snow
showers into Friday morning.

A brief period of improving conditions are anticipated thereafter
as a transient upper ridge moves through. By Saturday morning, a
shortwave moving through the Pacific Northwest will lead to some
increasing precipitation chances along the trailing cold front.
This is primarily a concern north of I-80 although amounts will
be nothing like this current storm. An additional precipitation
chance lurks in the wake to conclude the weekend. BRO

&&
.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)

On Sunday, a progressive upper level trough moves across northern
California bringing chances for light precipitation to the area.
Rain looks to be light in the valley, with mountain snow generally
ranging from a few inches to up to a foot at higher elevations. Snow
levels will start high on Sunday at over 6500 feet, lowering down to
4500-5000 feet by Sunday night.

After this late weekend system, ridging moves back over the west
coast and dry conditions are expected through the end of the
forecast period. Next week, temperatures in the valley warm up to
the lower 60s with high temperatures in the mountain and foothills
in the 40s. EH

&&

.AVIATION...

A strong storm system will bring gusty southerly winds to
terminals tonight through Thursday morning. Rain will continue
overnight through the morning with local MVFR/IFR conditions
expected at terminals. Wind gusts up to 50 knots will be possible
with the strongest winds between 03-12Z. Isolated TSRA is also
possible. Airport Weather Warnings have been issued for today and
tonight for strong winds for RDD and SCK.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon PST Thursday for Carquinez Strait
and Delta-Central Sacramento Valley-Clear Lake/Southern Lake
County-Motherlode-Mountains Southwestern Shasta County to
Northern Lake County-Northeast Foothills/Sacramento Valley-
Northern Sacramento Valley-Northern San Joaquin Valley-Southern
Sacramento Valley-Western Plumas County/Lassen Park.

Winter Storm Warning until 4 AM PST Friday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Blizzard Warning until noon PST Thursday for West Slope Northern
Sierra Nevada-Western Plumas County/Lassen Park.

Flood Watch through Thursday morning for Carquinez Strait and
Delta-Central Sacramento Valley-Clear Lake/Southern Lake County-
Motherlode-Mountains Southwestern Shasta County to Northern Lake
County-Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Northern San Joaquin Valley-Shasta Lake Area / Northern
Shasta County-Southern Sacramento Valley.

&&

In the hours before

Local storm report, Jan 16, 9:46 PM PST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
946 PM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     NON-TSTM WND GST YUBA CITY               39.14N 121.62W
01/16/2019  M58 MPH          SUTTER             CA   ASOS

            KMYV ASOS PEAK WIND GUST.

&&

KS
Special weather statement, Jan 16, 11:22 PM PST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1122 PM PST WED JAN 16 2019

CAZ017-019-067-069-170815-
Northern San Joaquin Valley-Southern Sacramento
Valley-Motherlode-West Slope Northern Sierra Nevada-
1122 PM PST WED JAN 16 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
TUOLUMNE...NORTHEASTERN STANISLAUS...NORTHEASTERN SAN JOAQUIN...
SOUTHERN EL DORADO...CALAVERAS AND AMADOR COUNTIES...

At 1121 PM PST, radar indicated strong thunderstorms were located
along a line extending from Placerville to east of Stockton.
Movement was east at 35 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms along with very heavy rain.

Watch for flooding of low spots on roadways.

Locations impacted include...
Placerville, Sonora, Jackson, San Andreas, Calaveras Big Trees SP,
Paloma, Big Bend Summit, Ione, Valley Springs, Rail Road Flat,
Pollock Pines, Camino, Smithflat, Rancho Calaveras, Drytown, Glencoe,
Grizzly Flat, Clinton, Copper Cove Village and Shriner Lake
Campground.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3795 12029 3783 12112 3880 12085 3891 12016
      3885 12016 3882 12009
TIME...MOT...LOC 0721Z 253DEG 30KT 3875 12081 3792 12104
Local storm report, Jan 17, 12:10 AM PST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1210 AM PST THU JAN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             JACKSON                 38.35N 120.77W
01/17/2019  M0.25 INCH       AMADOR             CA   BROADCAST MEDIA

            SMALL HAIL AT MIDNIGHT WITH TS

&&

JPOWELL
Special weather statement, Jan 17, 12:17 AM PST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1217 AM PST THU JAN 17 2019

CAZ019-067-069-170915-
Northern San Joaquin Valley-Motherlode-West Slope Northern Sierra
Nevada-
1217 AM PST THU JAN 17 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN TUOLUMNE...
NORTHEASTERN STANISLAUS...NORTHWESTERN ALPINE...SOUTHEASTERN EL
DORADO...CALAVERAS AND NORTHEASTERN AMADOR COUNTIES...

At 1216 AM PST, radar indicated strong thunderstorms were located
along a line extending from Pioneer to near Waterford. Movement was
northeast at 30 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Sonora, Calaveras Big Trees SP, Kirkwood, Carson Pass, Bear Valley,
Waterford, Rail Road Flat, Kirkwood Meadows, Cooks Station, Lily Gap,
Kit Carson, Tamarack, Keystone, Kirkwood Ski Area, Sierra At Tahoe,
Carson Hill, Tuttletown, Vallecito, Hickman and Black Springs.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3789 12021 3758 12082 3853 12050 3883 12006
      3882 12005 3881 12003 3880 12002 3869 11998
      3867 11994
TIME...MOT...LOC 0816Z 232DEG 26KT 3849 12048 3768 12076

EK
Local storm report, Jan 17, 1:21 AM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
121 AM PST THU JAN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     SNOW             DONNER PEAK             39.31N 120.31W
01/17/2019  U0.0 INCH        PLACER             CA   DEPT OF HIGHWAYS

            AT 1 AM DONNER SUMMITT REST AREA ROAD CLOSED FOR SNOW
            REMOVAL UNTIL FURTHER NOTICE IN BOTH DIRECTIONS ON
            INTERSTATE 80,

&&

JPOWELL
Special weather statement, Jan 17, 1:24 AM PST, 21 minutes before
Special Weather Statement
National Weather Service Sacramento CA
124 AM PST THU JAN 17 2019

CAZ067-069-170945-
Motherlode-West Slope Northern Sierra Nevada-
124 AM PST THU JAN 17 2019

...A LINE OF THUNDERSTORMS WILL AFFECT CENTRAL TUOLUMNE AND
SOUTHWESTERN ALPINE COUNTIES...

At 121 AM PST, radar indicated thunderstorms were located along a
line extending from near Lake Alpine to Groveland. Movement was
northeast at 25 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Pinecrest, Dardanelle, Smith Station, Buck Meadows Fs, Groveland-Big
Oak and Groveland-Big Oak Flat.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. Heavy snow is possible in elevations above 6000 feet and
could bring whiteout conditions.

LAT...LON 3781 11997 3780 12000 3782 12008 3778 12013
      3778 12016 3780 12018 3777 12019 3777 12023
      3848 11999 3853 11979 3851 11976
TIME...MOT...LOC 0921Z 249DEG 24KT 3843 11997 3778 12019

EK

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 5:16 PM PSTAreal Flood AdvisorySTOButte, Colusa, Glenn, Lake, Shasta, Sutter and 3 more12 hr
Jan 16, 7:15 PM PSTAreal Flood AdvisorySTOAmador, Calaveras, El Dorado, Nevada, Placer, Sacramento and 7 more10 hr
Jan 16, 11:22 PM PSTSpecial Weather StatementSTOAmador, Calaveras, El Dorado53 min
Jan 17, 12:17 AM PSTSpecial Weather StatementSTOCalaveras58 min
Jan 17, 1:24 AM PSTSpecial Weather StatementSTOTuolumne21 min
Jan 17, 1:32 AM PSTRiver Flood WarningSTOTehama28 hr
Jan 17, 2:50 AM PSTFlash Flood WatchSTO13 hr
Jan 17, 8:11 AM PSTFlash Flood WarningSTOButte3 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.